Files

Download

Download Full Text (491 KB)

Program

Internal Medicine

Training Level

Resident PGY 2

Institution

Henry Ford Hospital

Abstract

Flecainide acetate is a class 1C antiarrhythmic most often used for supraventricular arrhythmias. Intentional overdose of flecainide is rare and life threatening. Flecainide depresses all conduction pathways, manifesting with prolongation of the PR interval and QRS interval on electrocardiogram (EKG) making these patients highly prone to fatal arrhythmias. This case provides a unique view into the chronologic evolution of EKG findings after intentional ingestion of around 3000 mg of flecainide in a young male. Case – Patient is a 32 year old male with a past medical history of atrial fibrillation and depression who presented after an intentional overdose of flecainide and metoprolol succinate. Per patient's girlfriend who found him unresponsive,he ingested thirty to forty 100 mg flecainide tablets along with an unknown amount of metoprolol succinate. On arrival to the emergency department (ED), he was hypotensive but was otherwise arousable to voice. He confirmed the consumption of large amounts of his home flecainide. Patient’s initial laboratory values in the ED were relatively unremarkable with serum K+ of 3.4 mmol/L, Mg2+ of 1.9 mg/dL, and lactate of 4.4 mmol/L. Toxicology was consulted and patient was started on sodium bicarbonate infusion with subsequent boluses to maintain pH greater than 7.5. Given continued widening of the QRS, 3% normal saline boluses were initiated in the ED. Patient was admitted to the medical intensive care unit where he had a subsequent cardiac arrest. Rhythm was initially ventricular fibrillation (VF) but quickly degenerated into pulseless electrical activity (PEA) prior to any attempted defibrillation. Given on-going cardiac arrest, the patient underwent placement of VA ECMO along with a transvenous pacemaker. The patient was transferred to the cardiac intensive care unit. Toxicology escalated interventions to include a 20% intra-lipid bolus and infusion followed by high dose insulin given escalating vasopressor requirements. Patient continued to require increased vasopressor support with maximal doses of three different vasoactive agents. Patient’s pupils became fixed and dilated. Corneal reflexes became absent bilaterally along with his gag reflex. Patient progressed into multi-organ failure 36 hours into his hospital course. After continued discussions with family, decision was made to withdraw care, and patient passed away. Throughout his clinical course, he had continued telemetry monitoring and numerous 12 lead EKGs that demonstrated the classic electrocardiographic evolution of high dose flecainide toxicity sequentially.EKG – Initial EKG presentation (two hours after ingestion of flecainide) revealed wide complex tachycardia (QRS of 142 ms) with a PR of 210 ms and QTc of 517. This will be referred to as HR2. Patient did have a previous EKG from 2018 which revealed normal sinus rhythm with normal PR and QRS intervals. HR3.5: patient had continued widening of his QRS (162 ms) and PR (224 ms) with continued prolongation of the QTc (579). HR5.5: patient developed a Brugada pattern in V1-2, which has been well documented in the literature in regards to flecainide toxicity. QRS continued to widen (172 ms) with stabilization of PR (188 ms) and QTc (552). HR6.0: Brugada pattern in V1-2 became even more pronounced. QRS stabilizes (172ms). HR7.5 was immediately before cardiac arrest. QRS interval widens from 172ms to 180ms, PR interval widens from 204 ms to 240 ms, and QTc prolongs from 562 to 585. Shortly thereafter, the patient went in VF and subsequently PEA. HR13.5: status post placement with VA ECMO. At this point, patient was given a 20% intra-lipid emulsion and high dose insulin was initiated given patient requiring maximal doses of three different vasopressors. HR17.5: EKG displayed ventricular pacing and QRS continued to widen (218 ms) approaching a sinusoidal pattern. This was the last EKG obtained prior to withdrawal of care.

Publication Date

5-2019

Intentional Flecainide Overdose

Share

COinS